Alert archive / Alabama / Special Weather Statements in 2012
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Oct 14, 2012, 11:39 PM CDT for Tuscaloosa County, Alabama. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 14, 2012, 11:39 PM CDT (04:39 UTC)
- Expired
- Oct 15, 2012, 12:15 AM CDT
- In force
- 36 min
- Issued by
- NWS Birmingham, AL
County Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 32 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 15, 12:18 AM CDT | TSTM WND DMG | 5 S Bessemer, AL | A FEW TREES WERE SNAPPED AND OTHER MINOR TREE DAMAGE OCCURRED NEAR PARADISE LANE AND COUNTY ROAD 6, WEST OF THE BESSEMER AIRPORT. THE DAMAGE AREA WAS RATHER SMALL AND STRETCHED SLIGHTLY NORTHWEST TO SOUTHEAST. ADDITIONALLY, THERE WAS NO EVIDENCE OF ANY CONVERG |
| Oct 15, 12:18 AM CDT | TORNADO 0 | 5 S Bessemer, AL | A FEW TREES WERE SNAPPED AND OTHER MINOR TREE DAMAGE OCCURRED NEAR PARADISE LANE AND COUNTY ROAD 6, WEST OF THE BESSEMER AIRPORT. WHILE THE DAMAGE AREA WAS RATHER SMALL, NEW EVIDENCE REVEALED A DAMAGE PATH TOWARD THE EAST-NORTHEAST INSTEAD OF SOUTHEAST. THE TO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 4.7 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 425 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
832
WWUS84 KBMX 150439
SPSBMX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1139 PM CDT SUN OCT 14 2012
ALZ023-024-034-150515-
BIBB AL-JEFFERSON AL-TUSCALOOSA AL-
1139 PM CDT SUN OCT 14 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TUSCALOOSA...SOUTHWESTERN
JEFFERSON AND NORTHERN BIBB COUNTIES UNTIL 1215 AM CDT...
AT 1135 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF BULL
CITY TO BROOKWOOD TO LAKE WILDWOOD...AND MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
BESSEMER...
BEVILLE LOCK AND DAM...
COALING...
BULL CITY...
ABERNANT...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3323 8740 3342 8741 3343 8687 3333 8685
3333 8688 3327 8694 3327 8697 3325 8699
3324 8703 3317 8702 3316 8697 3312 8703
3311 8759
TIME...MOT...LOC 0439Z 268DEG 32KT 3336 8730 3323 8729
3317 8739
$$
56What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Oct 14, 10:29 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Oct 14, 10:29 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1029 PM CDT SUN OCT 14 2012 .UPDATE... FOR EVENING DISCUSSION. && .DISCUSSION... AS EXPECTED THE THREAT FOR AN ISOLATED TORNADO APPEARS TO HAVE DECREASED AS TEMPERATURES HAVE COOLED NEAR THE SURFACE LEADING TO SLIGHTLY ELEVATED CONVECTION. THE BEST SHEAR IS ALSO SLIDING NORTHEASTWARD AND OUT OF THE NORTHERN PART OF THE CWA. STILL ANTICIPATING SHOWERS AND THUNDERSTORMS OVERNIGHT FOR MUCH OF THE AREA AND HAVE UPDATED POPS ACCORDINGLY. THE FRONT WILL SLOWLY PUSH THROUGH WITH MOST OF THE ACTIVITY EXPECTED TO END BY DAYBREAK EXCEPT ACROSS THE SOUTHEAST COUNTIES. 87/GRANTHAM && .AVIATION... 00Z TAF DISCUSSION. THE PREVIOUS BAND OF SHOWERS HAS DISSIPATED THIS EVENING...BUT MORE SHOWERS AND STORMS HAVE DEVELOPED ALONG AND OUT AHEAD OF THE COLD FRONT MOVING THROUGH MISSISSIPPI. WE WILL WATCH THESE STORMS AS THEY MOVE INTO CENTRAL ALABAMA THIS EVENING FOR THE POSSIBILITY OF AFFECTING A FEW OF THE TERMINALS. HAVE GONE AHEAD AND ADDED IN VCTS FOR KTCL...AS THE BEST CHANCE OF STORMS WILL BE ACROSS WESTERN AND NORTHWESTERN PORTIONS OF THE STATE IN THE NEAR TERM. WE WILL HAVE TO MONITOR DEVELOPMENT THROUGHOUT THE NIGHT FOR POSSIBLE INCLUSION OF VCTS FOR KBHM AND KEET AS WELL...BUT STORMS ARE ANTICIPATED TO WEAKEN THROUGHOUT THE NIGHT. FOR NOW...HAVE NOT INCLUDED ANY WEATHER AT KANB...KMGM...AND KTOI...BUT WILL MONITOR FOR POSSIBLE AMENDMENTS. LOW CLOUDS WILL BE THE STORY AFTER MIDNIGHT ONCE AGAIN FOLLOWING THE FRONTAL PASSAGE. LOW-END MVFR CIGS ARE ANTICIPATED FOR ALL TERMINALS AT THIS TIME THROUGH AT LEAST 12-14Z...THEN GRADUALLY BREAK UP THROUGH THE MORNING HOURS ON MONDAY. WINDS WILL SHIFT TO THE NORTHWEST FOLLOWING THE FRONTAL PASSAGE DURING THE NIGHT AND WILL BE SUSTAINED AROUND 10 KNOTS THROUGH THE AFTERNOON ON MONDAY. 56/GDG && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 60 73 44 74 48 / 50 10 0 0 0 ANNISTON 61 75 44 74 49 / 40 10 0 0 0 BIRMINGHAM 61 75 48 76 52 / 50 10 0 0 0 TUSCALOOSA 60 78 48 78 50 / 50 10 0 0 0 CALERA 63 76 48 76 52 / 50 10 0 0 0 AUBURN 65 77 49 76 52 / 30 20 0 0 0 MONTGOMERY 66 80 51 78 53 / 30 10 0 0 0 TROY 65 80 46 77 51 / 30 20 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 87/56
Hazardous weather outlook, Oct 14, 10:11 PM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1011 PM CDT SUN OCT 14 2012 ALZ011>015-017>050-160315- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1011 PM CDT SUN OCT 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Oct 14, 8:16 PM CDT, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
816 PM CDT SUN OCT 14 2012
ALZ012-150200-
LAMAR AL-
816 PM CDT SUN OCT 14 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAMAR COUNTY UNTIL 900
PM CDT...
AT 814 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR SULLIGENT...MOVING EAST AT 15 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CREWS...
BEAVERTON...
HENSON SPRINGS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3400 8822 3405 8799 3402 8799 3402 8795
3389 8795 3389 8796 3385 8796 3385 8824
TIME...MOT...LOC 0116Z 260DEG 13KT 3391 8814
56Special weather statement, Oct 14, 9:39 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
939 PM CDT SUN OCT 14 2012
ALZ013-015-150315-
FAYETTE AL-WALKER AL-
939 PM CDT SUN OCT 14 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WALKER AND NORTHEASTERN
FAYETTE COUNTIES UNTIL 1015 PM CDT...
AT 937 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR CARBON HILL...MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CURRY...
CEDRUM AREA...
TOWNLEY...
HOLLY GROVE...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3389 8707 3378 8759 3391 8762 3400 8732
3400 8722 3399 8720 3400 8719 3401 8717
TIME...MOT...LOC 0239Z 256DEG 26KT 3387 8752
56Special weather statement, Oct 14, 10:29 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1029 PM CDT SUN OCT 14 2012
ALZ023-024-150400-
JEFFERSON AL-TUSCALOOSA AL-
1029 PM CDT SUN OCT 14 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TUSCALOOSA AND WESTERN
JEFFERSON COUNTIES UNTIL 1100 PM CDT...
AT 1025 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF OAK
GROVE TO 7 MILES SOUTH OF BANKHEAD LOCK AND DAM...AND MOVING EAST AT
30 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
HUEYTOWN...
BULL CITY...
OAK GROVE...
MAYTOWN...
SYLVAN SPRINGS...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3352 8729 3351 8727 3353 8727 3352 8725
3354 8724 3354 8721 3355 8719 3357 8720
3358 8720 3359 8685 3334 8702 3335 8743
TIME...MOT...LOC 0329Z 262DEG 28KT 3353 8719 3337 8735
56Special weather statement, Oct 14, 10:54 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1054 PM CDT SUN OCT 14 2012
ALZ024-150430-
JEFFERSON AL-
1054 PM CDT SUN OCT 14 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON COUNTY
UNTIL 1130 PM CDT...
AT 1053 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM OAK GROVE TO NORTH JOHNS TO
ABERNANT...AND MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
HUEYTOWN...
BESSEMER...
FAIRFIELD...
HOMEWOOD...
HOOVER...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3338 8678 3337 8680 3336 8683 3333 8684
3333 8688 3330 8692 3331 8716 3332 8718
3336 8720 3348 8717 3349 8679
TIME...MOT...LOC 0355Z 268DEG 25KT 3345 8706 3338 8707
3334 8715
56Special weather statement, Oct 14, 11:39 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1139 PM CDT SUN OCT 14 2012
ALZ023-024-034-150515-
BIBB AL-JEFFERSON AL-TUSCALOOSA AL-
1139 PM CDT SUN OCT 14 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TUSCALOOSA...SOUTHWESTERN
JEFFERSON AND NORTHERN BIBB COUNTIES UNTIL 1215 AM CDT...
AT 1135 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF BULL
CITY TO BROOKWOOD TO LAKE WILDWOOD...AND MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
BESSEMER...
BEVILLE LOCK AND DAM...
COALING...
BULL CITY...
ABERNANT...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3323 8740 3342 8741 3343 8687 3333 8685
3333 8688 3327 8694 3327 8697 3325 8699
3324 8703 3317 8702 3316 8697 3312 8703
3311 8759
TIME...MOT...LOC 0439Z 268DEG 32KT 3336 8730 3323 8729
3317 8739
56The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 7:59 PM CDT | Tornado Warning | BMX | Lamar | 18 min |
| Oct 14, 8:16 PM CDT | Special Weather Statement | BMX | Lamar | 44 min |
| Oct 14, 9:39 PM CDT | Special Weather Statement | BMX | Walker | 36 min |
| Oct 14, 10:29 PM CDT | Special Weather Statement | BMX | Jefferson | 31 min |
| Oct 14, 10:54 PM CDT | Special Weather Statement | BMX | Jefferson | 36 min |
| Oct 15, 4:10 AM CDT | Areal Flood Advisory | BMX | Autauga, Elmore, Montgomery | 2 hr |
Nearby
Special Weather Statements in Alabama, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.